Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 24, 2003, 4:13 PM CDT for Howard County, Martin County, Mitchell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 4:13 PM CDT (21:13 UTC)
- Expired
- May 24, 2003, 8:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Howard County, TX, Martin County, TX, Mitchell County, TX
The radar
The Midland/Odessa radar (KMAF), 77 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 242119 FFWMAF TXC227-317-335-250115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 413 PM CDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... HOWARD COUNTY IN WEST TEXAS MITCHELL COUNTY IN WEST TEXAS MARTIN COUNTY IN WEST TEXAS * UNTIL 815 PM CDT * AT 413 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL WAS OCCURRING IN THUNDERSTORMS ALONG INTERSTATE 20 FROM STANTON TO SPRING AND COLORADO CITY. THE LINE OF STORMS WAS MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED INCLUDE... BIG SPRING...COAHOMA...COLORADO CITY...CUTHBERT...ELBOW...FORSAN... KNOTT...LORAINE...LUTHER...SAND SPRINGS...SOUTH HAVEN...TARZAN...AND WESTBROOK. DO NOT DRIVE ACROSS FLOODED ROADWAYS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3248 10209 3213 10201 3213 10071 3249 10072 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 1:15 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 24, 1:15 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 115 PM CDT SAT MAY 24 2003 FOR THE NEAR TERM...MCS EXPECTED TO DEVELOP ONCE AGAIN TONIGHT. QUESTION IS HOW FAR SOUTH WILL THE MCS MAKE IT. BACKBUILDING FROM LAST NIGHTS MCS WAS ABLE TO CLIP OUR NORTHEASTERN ZONES. LOOKS LIKE A SIMILAR SITUATION MAY SET UP AGAIN TODAY...DEPENDING ON WHERE THE BEST CONVECTION STARTS UP. 850MB WINDS EARLY WERE FROM THE SSW...AND SHOULD BACK LATER THIS AFTERNOON/EARLY EVENING AS A WEAK LEAD SHORTWAVE OUT AHEAD OF THE LOW OFF THE SOUTHERN CA COAST STARTS TO INFLUENCE THIS AREA. AS THE 850MB WINDS BACK...THEY ALSO PICK UP... AND A LLJ SETS UP ON TOP OF THE PERMIAN BASIN. THETA-E RIDGE AT 850MB ALSO POSITIONED OVER THE AREA FROM SW TO NE ACCORDING TO THE MESOETA AND ETA. THIS MAY ASSIST MCS IN BACKBUILDING FURTHER SOUTHWEST INTO OUR CWA. WILL HAVE A GOOD SET-UP TO SUSTAIN AN MCS IF THE INITIAL CONVECTION IS FAR ENOUGH SOUTH TO MAKE IT INTO THE AREA. IF CONVECTION STARTS TOO FAR NORTH...EXPECT A SIMILAR SITUATION TO LAST NIGHT WITH JUST THE NORTHEASTERN EDGE OF OUR CWA GETTING CLIPPED AGAIN. THIS IS BASED ON STEERING FLOW PROVIDED BY CORFIDI VECTORS. BELIEVE THIS SCENARIO IS MOST LIKELY...SO WILL KEEP CHANCE POPS NORTHEAST WITH SLIGHT EVERYWHERE ELSE EXCEPT THE MOUNTAINS. TOMORROW...FRONTAL BOUNDARY WILL ENTER OUR CWA DURING THE LATE AFTERNOON HOURS SETTING UP A BETTER CHANCE FOR WIDER SPREAD PRECIPITATION ACROSS THE PERMIAN BASIN...TRANS PECOS...AND SOUTHEASTERN NM AREAS. HAVE UPPED THE POPS ACROSS THIS AREA FOR TOMORROW NIGHT AS ANOTHER LLJ SETS UP WITH AN 850MB THETA-E RIDGE PLANTED OVER THE TOP OF THE SAME AREA ORIENTED NW TO SE. MID/UPPER RIDGE IS ALSO BROKEN DOWN AT THIS TIME AS THE LOW NOW OFF THE SOUTHERN CA COAST MOVES ACROSS NORTHERN OLD MEXICO. LIFT AND DIFLUENT FLOW AHEAD OF THIS FEATURE SHOULD ALSO AID IN THUNDERSTORM DEVELOPMENT TOMORROW AFTERNOON AND EVENING FURTHER ARGUING FOR HIGHER POPS. FLOW WILL STILL BE FAIRLY WEAK ALOFT...SO THUNDERSTORMS COULD BE MOVING FAIRLY SLOWLY AND ALONG WITH POSSIBLE TRAINING...HEAVY RAIN THREAT IS STILL THERE. THERE IS ALSO A SEVERE THREAT OF MAINLY HAIL AND WINDS...BUT HEAVY RAIN IS MAIN CONCERN AT THIS TIME. DID NOT MAKE ANY BIG CHANGES TO THE FORECAST AFTER THAT. RETAINED CHANCE POPS ON MONDAY WITH BOUNDARY POSSIBLY STILL IN THE AREA TO PROVIDE A FOCUS. WILL ALSO KEEP THE SLIGHT CHANCE POPS FOR THE MOUNTAINS THROUGH MOST OF THE WEEK. PRELIMINARY NUMBERS... MAF 66 84 57 77 / 30 50 60 40 CNM 66 85 57 79 / 30 50 50 30 MRF 58 85 54 76 / 30 30 50 40 FST 67 89 63 81 / 30 50 50 40 .MAF... TX...NONE. NM...NONE. SN
Hazardous weather outlook, May 24, 2:30 PM CDT, 1 hour 43 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. A FEW STORMS COULD APPROACH SEVERE LEVELS... GENERALLY NORTHEAST OF A SEMINOLE TO GARDEN CITY LINE...WITH MARGINALLY SEVERE HAIL THE PRIMARY SEVERE WEATHER THREAT. LOCALIZED FLOODING WILL BE POSSIBLE DUE TO SLOW MOVING THUNDERSTORMS AND ABUNDANT MOISTURE IN THE ATMOSPHERE. GUSTY WINDS TO 40 MPH AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORMS THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO SUNDAY...SUNDAY NIGHT... AND MONDAY. THE THREAT OF SEVERE THUNDERSTORMS IS EXPECTED TO REMAIN LOW...HOWEVER LOCALIZED FLOODING WILL BE POSSIBLE DUE TO SLOW THUNDERSTORM MOVEMENT AND THE ABUNDANCE OF MOISTURE AVAILABLE IN THE ATMOSPHERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:05 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 55 min |
| May 24, 3:10 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 65 min |
| May 24, 3:34 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 41 min |
| May 24, 4:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| May 24, 4:12 PM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| May 24, 4:12 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 33 min |
| May 24, 4:26 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 49 min |
| May 24, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 50 min |
| May 24, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| May 24, 4:54 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 66 min |
| May 24, 5:18 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 57 min |
| May 24, 5:22 PM CDT | Flash Flood Warning | MAF | Glasscock, Midland | 4 hr |
| May 24, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 32 min |
| May 24, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 24, 5:33 PM CDT | Flash Flood Warning | MAF | Scurry | 4 hr |
| May 24, 6:48 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 57 min |
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.